Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Endocrinol Metab. 2003 Jul;88(7):3167-76.

Randomized placebo-controlled trial of androgen effects on muscle and bone in men requiring long-term systemic glucocorticoid treatment.

Author information

  • 1Department of Endocrinology, ANZAC Research Institute, Royal Prince Alfred Hospital and University of Sydney, Sydney, New South Wales, Australia. brcrawfo@mail.usyd.edu.au

Abstract

Long-term glucocorticoid therapy in men is associated with loss of bone and muscle mass as well as a decrease in serum testosterone. We tested the effect of two androgens, testosterone and its minimally aromatizable analog nandrolone, on muscle mass (dual x-ray absorptiometry), muscle strength (knee flexion and extension by isokinetic dynamometry), bone mineral density (BMD), and quality of life (Qualeffo-41 questionnaire) in 51 men on a mean daily prednisone dose of 12.6 +/- 2.2 mg. Men were randomized, double blind, to testosterone (200 mg mixed esters), nandrolone decanoate (200 mg), or placebo given every fortnight by im injection for 12 months. At 12 months, both androgens increased muscle mass (mean change from baseline +3.5%, +5.8%, and -0.9% in testosterone, nandrolone, and placebo groups, respectively, P < 0.0001) and muscle strength (P < 0.05). Lumbar spine BMD increased significantly only in men treated with testosterone (4.7 +/- 1.1%, P < 0.01). There was no significant change in hip or total body BMD. Testosterone, but not nandrolone or placebo, improved overall quality of life (P < 0.001). These results suggest that androgen therapy may have a role in ameliorating adverse effects of glucocorticoid therapy such as muscle and bone loss and aromatization is necessary for androgen action on bone but not on muscle.

PMID:
12843161
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Write to the Help Desk